Utah, 2014

Flash Flooding and Flood in Utah, August 18 to 20, 2014

August 18 to 20, 2014 · NWS SLC · 7 events in 3 counties and zones

More strong thunderstorms developed between August 18 and August 20, with the strongest thunderstorms moving across the southern portions of Utah. Multiple locations received significant flash flooding from the heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

More strong thunderstorms developed between August 18 and August 20, with the strongest thunderstorms moving across the southern portions of Utah. Multiple locations received significant flash flooding from the heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 18, 2:44 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 18, 2:44 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT MON AUG 18 2014

.SYNOPSIS...A WEAK WAVE OVER WESTERN ARIZONA COMBINED WITH
INCREASED SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO SPREAD DEEP
MOISTURE SOUTH TO NORTH ACROSS THE AREA OVER THE NEXT 24 HOURS. A
GRADUAL DRYING TREND IS EXPECTED FOR THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...THE MID LEVEL RIDGE ACROSS THE DESERT SOUTHWEST HAS
SHIFTED EAST TODAY AS A CLOSED LOW OVER NORCAL CONTINUES TO
GRADUALLY TRACK SOUTH DOWN THE PACIFIC COAST. INCREASED
SOUTHWESTERLY FLOW ALOFT AND RIDGE SHIFT HAVE OPENED THE DOOR FOR
MONSOONAL MOISTURE TO BEGIN SPREADING NORTH BACK INTO THE AREA.
DEWPOINTS ACROSS THE FAR SOUTH HAVE TAKEN A NOTED JUMP
TODAY...CURRENTLY LOW 50S AT KSGU. THE COLUMN HAS MOISTENED
SIGNIFICANTLY ACROSS THE SOUTHWEST AS WELL WITH PWAT JUMPING FROM
ROUGHLY .60 INCHES TO 1.3 INCHES IN AND AROUND DIXIE.

A RETURN FLOW WAVE CURRENTLY OVER NORTHWESTERN ARIZONA HAS SPARKED
CONVECTION SOUTH OF THE BORDER OVER THE LAST FEW HOURS...WITH SOME
ORGANIZATION OF STORMS NOTED DUE TO SHORT WAVE INFLUENCE. THIS
ACTIVITY WILL CONTINUE TO SPREAD NORTH INTO AND AROUND DIXIE/ZION
NP OVER THE NEXT FEW HOURS AND LOCALIZED HEAVY RAIN IS A
POTENTIAL. SPC MESO-ANALYSIS CURRENTLY INDICATING UP TO 2000 J/KG
IN THAT AREA...WITH NORMALIZED CAPE VALUES OF .20 SIGNIFYING QUITE
A MEATY INSTABILITY PROFILE. ALONG WITH HEAVY RAIN SOME HAIL/WIND
WILL BE POSSIBLE WITH THESE STORMS AND CAN NOT RULE OUT A SEVERE
STORM. HRRR HAS BEEN STATING SIMILAR COVERAGE FOR MANY RUNS AND
EXPECT ACTIVITY WILL REACH AS FAR NORTH AS I-70 BY LATE EVE.

COMBINATION OF CONVECTIVE BLOW OFF FROM THE SOUTH AND A NET
INCREASE OF UPPER LEVEL MOISTURE CURRENTLY OVER CENTRAL NEVADA
WILL BEGIN TO SPREAD SIGNIFICANT CLOUD COVER TO MOST ALL AREAS
LATER TONIGHT.

MODELS CONTINUE TO INDICATE THE RETURN WAVE ENERGY WILL TRACK
INTO CENTRAL UTAH BY TOMORROW MORNING SPREADING SHOWERS AND FEW
STORMS AS FAR NORTH AS I-80 BY TOMORROW MORNING. ALL AREAS BY THE
AFTERNOON. BY THAT TIME PWAT SHOULD EXCEED AN INCH MOST ALL AREAS
AND COMBINED WITH WEAK DYNAMIC LIFT AT LEAST A DECENT CHANCE OF
SHOWERS/STORMS. AREAS THAT DO RECEIVE SOME SOLAR INPUT...NAMELY
FAR NORTHERN AND EASTERN AREAS ON THE LEADING EDGE OF THE SHORT
WAVE...WILL LIKELY HAVE THE GREATEST THREAT OF HEAVY RAIN
TOMORROW...WITH THOSE SOUTH AND WEST OF THE ENERGY BECOMING AT
LEAST SOMEWHAT SUBSIDENT BY LATE MORNING. HAVE HELD OFF OF A FLASH
FLOOD WATCH DUE TO TIMING OF WAVE AND LIKELIHOOD OF
SUBSIDENCE/CLOUD COVER IN WAKE OF IT BUT WILL NEED TO CONTINUE
MONITORING TRENDS TONIGHT. BY LATE EVENING ALL ENERGY LOOKS TO
TRACK OFF TO THE NORTHEAST AND BULK OF ACTIVITY LOOKS TO TRACK
WITH IT.

GLOBAL MODELS IN SLIGHTLY BETTER AGREEMENT REGARDING TRACK AND
EVOLUTION OF THE NORCAL CLOSED LOW AND PATTERN CHANGE TOWARDS
DEVELOPMENT OF A LONGWAVE TROUGH ACROSS THE PACNW/NORTHERN
ROCKIES MID/LATE WEEK. THE GFS REMAINS MORE PROGRESSIVE WITH THE
FORMER OPENING IT UP THROUGH THE STATE THURSDAY...WHILE THE ECMWF
REMAINS SLIGHTLY SLOWER PASSING BULK OF THE ENERGY THROUGH THE
4-CORNERS. INFLUENCE OF THE LONG WAVE/NORTHERN BRANCH ENERGY
SHOULD FOCUS ON THE FAR NORTH THE MOST AND HAVE TRENDED POPS UP
MIDWEEK ALONG THE UT/ID BORDER. THOUGH THE AIRMASS WILL BE
TRENDING TO DRY MODELS DO NOT INDICATE SIGNIFICANT FLOW TO SCOUR
LOWER LEVEL MOISTURE IN PLACE UNTIL POSSIBLY THE WEEKEND. THIS
SAID...CONFIDENCE IN DETAILS OUTSIDE OF THE LARGER SCALE FEATURES
REMAINS LIMITED AT BEST MID TO LATE WEEK AS MODEL TO MODEL
CONSISTENCY HAS BEEN LESS THAN IDEAL AS OF LATE.

&&

.AVIATION...NORTH TO NORTHWEST WINDS WILL SHIFT TO THE SOUTHEAST AT
THE SLC TERMINAL BETWEEN 02-04Z THIS EVENING. THERE IS LITTLE CHANCE
OF CONVECTION IMPACTING THE AIRPORT THIS AFTERNOON AND EVENING.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS SOUTHERN UTAH THIS AFTERNOON AND EVENING AS MOISTURE MOVES
INTO UTAH FROM ARIZONA. INITIALLY...THERE IS THE THREAT FOR DRY
LIGHTNING...BUT MOISTURE WILL INCREASE QUICKLY...AND BY EARLY
EVENING MOST STORMS WILL BE ACCOMPANIED BY WETTING RAIN. STORMS WILL
CONTINUE OVERNIGHT...WITH AREAL COVERAGE INCREASING NORTHWARD
OVERNIGHT. BY TOMORROW AFTERNOON...THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS EXISTS STATEWIDE. STORM ACTIVITY WILL DECREASE TUESDAY
EVENING...WITH THE POTENTIAL FOR STORM DEVELOPMENT OVER THE HIGHER
TERRAIN WEDNESDAY AND THURSDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/KRUSE/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 5:08 AM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
608 AM MDT MON AUG 18 2014

UTZ001>016-019>021-517-518-WYZ021-191200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
608 AM MDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE WILL MOVE NORTH INTO SOUTHERN UTAH TODAY AND
THEN SPREAD NORTH THROUGH THE REMAINDER OF THE OUTLOOK AREA
TONIGHT. THIS WILL BRING SHOWERS AND THUNDERSTORMS TO THE
STATE... BEGINNING IN SOUTHERN UTAH THIS AFTERNOON AND THEN
STATEWIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MOIST AIRMASS WILL REMAIN ACROSS THE OUTLOOK TUESDAY BRINGING A
THREAT FOR SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAIN AND LOCALIZED FLASH FLOODING. DRIER AIR IS THEN EXPECTED TO
BEGIN MOVING BACK INTO THE REGION ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 18, 12:44 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
144 PM MDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     FLASH FLOOD      7 SE TORREY             38.23N 111.33W
08/14/2014                   WAYNE              UT   PARK/FOREST SRVC

0142 PM     FLASH FLOOD      7 SE TORREY             38.23N 111.33W
08/14/2014                   WAYNE              UT   911 CALL CENTER

            FLASH FLOODING IN BURRO,COTTONWOOD, AND PLEASANT CREEK
            DRAINAGES IN CAPITOL REEF NATIONAL PARK.

&&

BMCINERNEY
Local storm report, Aug 18, 12:45 PM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
145 PM MDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     FLASH FLOOD      8 SE TORREY             38.22N 111.31W
08/15/2014                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOOD IN SHEETS GULCH IN CAPITOL REEF NATIONAL
            PARK.

&&

BMCINERNEY
Special weather statement, Aug 18, 2:31 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT MON AUG 18 2014

UTZ019-020-518-182215-
SOUTH CENTRAL UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
SOUTHERN UTAH MOUNTAINS UT-
331 PM MDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 415 PM MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HURRICANE...OR 16 MILES EAST OF
ST GEORGE...MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ST GEORGE...ST. GEORGE...WASHINGTON...HURRICANE...SANTA CLARA...LA
VERKIN...IVINS...HILDALE...TOQUERVILLE...LEEDS...VIRGIN...
SPRINGDALE...ROCKVILLE AND BLOOMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3700 11368 3724 11365 3719 11359 3719 11353
      3723 11351 3720 11347 3729 11337 3730 11328
      3728 11327 3730 11325 3725 11322 3725 11317
      3717 11298 3700 11302
TIME...MOT...LOC 2130Z 210DEG 15KT 3700 11330

CRK

The radar

The Cedar City radar (KICX), 78 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Washington

When
August 18, 4:00 PM MST to 6:00 PM MST
Where
Washington County, 0.52 mi S of Washington to 0.5 mi ESE of Washington
Cause
Heavy Rain
Property damage
$75,000
Reported by
Newspaper
Coordinates
37.123, -113.519

Heavy rain caused flash flooding in Washington City, including road flooding along Main Street. At least 6 homes were damaged by flood waters, and flooding also occurred in a grocery store.

Flash Flood, Garfield

When
August 18, 4:45 PM MST to 6:45 PM MST
Where
Garfield County, 3.06 mi ENE of Hillsdale to 4.21 mi E of Hillsdale
Cause
Heavy Rain
Reported by
Public
Coordinates
37.740, -112.330

Members of the public reported flash flooding in Red Canyon.

Flash Flood, Washington

When
August 18, 5:00 PM MST to 7:00 PM MST
Where
Washington County, 4.74 mi ESE of Bloomington to 8.47 mi ENE of Bloomington
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.018, -113.524

Flash flooding occurred along the Fort Pearce Wash, with recorded flows rising from zero to 7,692 cfs in a very short period of time. This was the 3rd highest recorded flow since 1985. Due to mitigation efforts following previous floods, no damage was reported from these flows.

Flash Flood, Washington

When
August 19, 5:25 PM MST to 7:25 PM MST
Where
Washington County, 1.77 mi NW of Springdale to 4.2 mi SSE of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.200, -113.020

Flash flooding was reported in several drainages in Zion National Park, with the worst flooding in Birch Hollow, Heaps Canyon, and Pine Creek.

Flood, Salt Lake

When
August 20, 3:00 AM MST to 6:00 AM MST
Where
Salt Lake County, 1.51 mi E of Salt Lake No Two Arp to 0.74 mi S of Granger
Cause
Heavy Rain
Property damage
$125,000
Reported by
Broadcast Media
Coordinates
40.621, -111.971

Heavy rain during the early morning hours of August 20 led to flooding in West Jordan and Murray, with approximately 25 houses reporting some degree of flood damage. This flooding was most common in driveways, garages, and basements, with some homes receiving significant damage.

Flash Flood, Garfield

When
August 20, 1:10 PM MST to 3:10 PM MST
Where
Garfield County, 3.06 mi ENE of Hillsdale to 4.21 mi E of Hillsdale
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.740, -112.330

The Forest Service reported flash flooding in Red Canyon and Butch Cassidy Wash.

Flash Flood, Garfield

When
August 20, 3:30 PM MST to 4:30 PM MST
Where
Garfield County, 0.55 mi W of Panguitch to 0.69 mi W of Panguitch
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
37.820, -112.440

Isolated street and house flooding was reported in Panguitch, with flooding also reported in nearby dry washes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541427, 541417, 541399, 541418, 541412, 541414, 541420.